[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.207.108.191. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 7, 1989

The Loneliness of the Long-Acting Nitrator

Author Affiliations

New Hyde Park, NY

New Hyde Park, NY

JAMA. 1989;262(1):33. doi:10.1001/jama.1989.03430010045024

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.— In an effort to improve patient compliance and facilitate medication administration, many physicians select long-acting, once-a-day drug regimens. This commendable practice can have detrimental effects on selected patients, as illustrated in the following case report.

Report of A Case. —  An 89-year-old alert woman residing in a nursing home was evaluated by a cardiologist before undergoing reconstructive bypass surgery for peripheral vascular disease. The consultant recommended that long-acting topical transdermal nitrate preparation be substituted for her usual oral nitrate preparation that had been administered four times a day. During the next 3 days, the patient complained of nonspecific chest discomfort and anxiety. Through questioning, it became apparent that the woman missed the regular visits by the nursing staff who came to administer the oral medication around the clock; she resented the new once-a-day schedule, which she interpreted as disinterest on the part of the nursing staff. The

×